Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 24, NWS Honolulu, HI

October 21, 2016Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Oct 21, 2016, 4:19 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2016, 4:19 AM HST (14:19 UTC)
Expired
Oct 21, 2016, 7:40 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWHW70 PHFO 211419
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
419 AM HST FRI OCT 21 2016

...WIND ADVISORY IN EFFECT UNTIL 9 PM THIS EVENING...

.STRONG HIGH PRESSURE NORTH OF THE ISLANDS WILL RESULT IN WINDY
NORTHEAST TRADES THROUGH THIS EVENING ACROSS PORTIONS OF THE ALOHA
STATE. THE WINDIEST WEATHER ON THE BIG ISLAND WILL BE CONFINED TO
THE KOHALA MOUNTAINS AND AREAS DOWNWIND OF THESE MOUNTAINS...AS
WELL AS LOCATIONS NEAR SOUTH POINT AND SOUTH OF VOLCANO. THIS DOES
NOT INCLUDE THE CITY OF HILO. ON MAUI...THE STRONGEST WINDS WILL
BE CONFINED TO THE MAUI CENTRAL VALLEY INCLUDING THE CITY OF
KAHULUI...AND LEEWARD LOCATIONS DOWNWIND OF THE WEST MAUI
MOUNTAINS. WINDY WEATHER IS EXPECTED TO IMPACT THE ISLANDS OF
LANAI AND KAHOOLAWE AS WELL.

HIZ014>016-018-019-024>026-220700-
/O.NEW.PHFO.WI.Y.0024.161021T1419Z-161022T0700Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...LAHAINA...
KAANAPALI...KAHULUI...SOUTH POINT...PAHALA...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA
419 AM HST FRI OCT 21 2016

...WIND ADVISORY IN EFFECT UNTIL 9 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM HST THIS EVENING. 

* TIMING...THROUGH THIS EVENING.

* WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW
  AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED
  POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY
  BECOME DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
832 
WWHW70 PHFO 220020
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
220 PM HST FRI OCT 21 2016

...WIND ADVISORY IN EFFECT FOR PORTIONS OF THE BIG ISLAND AND
MAUI THIS EVENING THEN ACROSS MOST OF THE STATE ON SATURDAY...

.STRONG HIGH PRESSURE NORTH OF THE ISLANDS WILL RESULT IN WINDY
NORTHEAST TRADES THROUGH UNTIL SATURDAY EVENING. THIS WIND
ADVISORY HIGHLIGHTS THE STRONGEST WINDS AND GUSTS IN EXPOSED
AREAS...THROUGH MOUNTAIN GAPS AND LEEWARD OF THE MOUNTAINS.


HIZ014>016-018-019-024>026-221330-
/O.NEW.PHFO.WI.Y.0025.161022T1600Z-161023T0700Z/
/O.CON.PHFO.WI.Y.0024.000000T0000Z-161022T0700Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...LAHAINA...
KAANAPALI...KAHULUI...SOUTH POINT...PAHALA...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA
220 PM HST FRI OCT 21 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM HST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 9 PM HST SATURDAY. 

* TIMING...THROUGH 9 PM THIS EVENING...THEN RESUMING SATURDAY
  MORNING THROUGH SATURDAY EVENING.

* WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW 
  AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED 
  POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY 
  BECOME DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ001>013-017-020-021-027-221330-
/O.NEW.PHFO.WI.Y.0025.161022T1600Z-161023T0700Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
LEEWARD HALEAKALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU...
PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI...
WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI...
WAILUKU...HAIKU...MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...
KULA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
220 PM HST FRI OCT 21 2016

...WIND ADVISORY IN EFFECT FROM 6 AM TO 9 PM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 9 PM HST SATURDAY. 

* TIMING...SATURDAY MORNING THROUGH SATURDAY EVENING.

* WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW
  AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED
  POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY
  BECOME DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

FOSTER
236 
WWHW70 PHFO 220540
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
740 PM HST FRI OCT 21 2016

...WIND ADVISORY IN EFFECT FOR MOST OF THE STATE THROUGH SATURDAY...

.STRONG HIGH PRESSURE NORTH OF THE ISLANDS WILL BRING WINDY
NORTHEAST TRADES TO THE AREA THROUGH SATURDAY EVENING. THE STRONGEST
WINDS AND GUSTS ARE EXPECTED IN THE EXPOSED AREAS...THROUGH
MOUNTAIN GAPS AND LEE AREAS OF THE MOUNTAINS.

HIZ014>016-018-019-024>026-221845-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-161022T0700Z/
/O.EXT.PHFO.WI.Y.0025.161022T0540Z-161023T0700Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST-
MAUI CENTRAL VALLEY-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...LAHAINA...
KAANAPALI...KAHULUI...SOUTH POINT...PAHALA...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA
740 PM HST FRI OCT 21 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM HST SATURDAY...

* TIMING...THROUGH SATURDAY EVENING.

* WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW 
  AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED 
  POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY 
  BECOME DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ001>013-017-020-021-027-221845-
/O.EXT.PHFO.WI.Y.0025.161022T0540Z-161023T0700Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
LEEWARD HALEAKALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU...
PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI...
WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI...
WAILUKU...HAIKU...MAKAWAO...HANA...KIHEI...MAKENA...PUKALANI...
KULA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
740 PM HST FRI OCT 21 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM HST SATURDAY...

* TIMING...THROUGH SATURDAY EVENING.

* WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS TO 50 MPH.

* IMPACTS...STRONG WIND GUSTS WILL CAUSE LOOSE OBJECTS TO BLOW 
  AROUND...AND COULD RESULT IN DOWNED TREE BRANCHES. LOCALIZED 
  POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY 
  BECOME DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 21, 3:28 AM HST, 51 minutes earlier.

Area forecast discussion, Oct 21, 3:28 AM HST, 51 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
328 AM HST Fri Oct 21 2016

.SYNOPSIS...
Breezy trade winds will persist through the weekend and will
supply periods of wet weather to the area. Trades will focus most
of the shower activity across windward and mauka areas, but some
of the showers will carry over to leeward sides of the smaller
islands. A drier airmass will move into the region next week,
bringing more typical trade wind weather back into the area.

&&

.DISCUSSION...
Currently at the surface, a 1032 mb high is centered around 950
miles north of Kauai, and is driving the breezy trade winds across
the island chain. Infrared satellite imagery shows partly to
mostly cloudy skies in place across most of the state, with the
more extensive cloud cover in windward areas. Meanwhile, radar
imagery shows numerous showers moving into windward areas, with
some of the showers reaching leeward areas of the smaller
islands. Main short term concern for today revolves around rain
chances.

Today,
Strong high pressure north of the state will keep a breezy to
locally windy trade wind flow in place across the island chain.
Mimic total precipitable water (PW) imagery shows an area of
enhanced moisture with PW values between 1.4 and 1.7 inches over
and upstream of the islands, and this should result in fairly
widespread shower activity across windward and mauka areas through
the morning hours. By afternoon, some slightly drier air will
begin to work into the Big Island, so we should see a decrease in
windward showers here, while daytime heating allows for scattered
shower development in Leeward areas. Across the smaller islands,
the deeper moisture is expected to hang around through the day,
keep a wet trade wind pattern in place for windward locales. Given
the strength of the trades, some of the showers will make it into
leeward sections of the smaller islands through the day as well.

Tonight through Sunday night,
High pressure north of the state will keep a breezy to windy
trade wind flow in place through the period, particularly on
Saturday when a wind advisory may be needed for portions of the
island chain. Areas of enhanced moisture will move in with the
trades through the period, bringing periodic increases in shower
activity. Another band of deep moisture will move through the
area tonight keeping a wet trade wind pattern in place across the
area. A slightly drier and more typical trade wind regime will
resume on Saturday and Saturday night, followed by a band of
deeper moisture associated with an old front moving through the
islands Sunday and Sunday night. Showers will favor windward and
mauka areas through the period, with showers reaching leeward
areas of the smaller islands as well due to the strong trades,
particularly during the overnight and early morning hours.

Monday through Thursday,
High pressure will weaken north of the state during the early to
mid week time frame, allowing the trade winds to ease to moderate
levels. The trades will then strengthen by late next week as
another strong high builds well north of the Aloha state. As for
sensible weather details, a typical trade wind weather regime is
expected through the period, with a slight increase in showers
possible on Wednesday as a weak frontal boundary pushes southward
through the island chain. Showers will continue to favor windward
and mauka areas, with an occasional shower spilling over into
leeward areas of the smaller islands.

&&

.AVIATION...
The strong low level trade wind flow will continue to transport
low clouds and showers mainly over the windward facing slopes and
higher terrain on most islands. This will likely produce periods
of MVFR conditions due to lower ceilings and reduced visibilities.
A few showers may be carried over to leeward sections of some of
the smaller islands due to the breezy trades, especially this
morning and later tonight. Otherwise, VFR conditions will
prevail.

AIRMET SIERRA has been issued for Mountain Obscuration for the
northeast facing slopes along windward Big Island and Maui. This
AIRMET will likely continue for these areas until around mid-
morning. Additional islands may need to be added to this AIRMET
later this morning.

AIRMET TANGO remains in effect for tempo moderate low level
turbulence leeward of the mountains on all islands. This AIRMET
will likely be required through the upcoming weekend as the
breezy low level trade wind flow continues.

&&

.MARINE...
A Small Craft Advisory (SCA) covers all coastal waters through
Sunday due to the strong trade winds. Winds are forecast to reach
near-gale strength in the typically windy areas around the Big
Island and Maui today through Sunday. The trades will start
decreasing Sunday night with the areas under the SCA likely being
scaled back to the typically windy waters early next week.

There will be a series of mainly small northwest to north
northwest swells into next week, and a small background swell
from the south. The strong trades, along with the upstream fetch,
will build surf for east facing shores beginning today. Surf
heights are likely to reach advisory levels over the weekend, and
a High Surf Advisory will likely be issued for east facing shores
later today or tonight.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters-

&&

DISCUSSION/MARINE...Jelsema
AVIATION...Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 9:33 AM HSTGale WatchHFO6 hr

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.